Kansas, 2015

Hail and Damaging Winds in Kansas, September 7, 2015

September 7, 2015 · NWS ICT · 10 events in 4 counties and zones

A cold front dropped south into Central Kansas on the afternoon of September 7th, 2015. Severe storms developed along this front across Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold front dropped south into Central Kansas on the afternoon of September 7th, 2015. Severe storms developed along this front across Central Kansas. The multicell thunderstorms produced isolated reports of damaging wind gusts across Central Kansas. One such storm developed supercell characteristics as it moved southeast, producing damaging winds across Marion County, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 2:03 PM CST, 49 minutes earlier.

Area forecast discussion, Sep 7, 2:03 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT MON SEP 7 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 259 PM CDT
MON SEP 7 2015

A SLOW MOVING MID/UPPER TROUGH WAS DRIFTING EASTWARD ACROSS MANITOBA
WHILE A TRAILING COLD FRONT STRETCHED FROM THE UPPER MISSISSIPPI
VALLEY AREA SOUTH AND WEST ACROSS PORTIONS OF THE CENTRAL PLAINS
STATES. THE PERSISTENT MID/UPPER RIDGE OVER THE SOUTHERN AND CENTRAL
PLAINS STATES CONTINUED TO DAMPEN AS THE CENTRAL PLAINS STATES
REMAINS ON THE SOUTHERN PERIPHERY OF THE STRONGER WESTERLIES.

THE FRONTAL BOUNDARY WAS MIXING SLOWLY NORTHWARD INTO NORTHERN KS
THIS AFTERNOON WHILE A SLOW MOVING DIFFUSE OUTFLOW BOUNDARY WAS
DRIFTING SSW ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.
A FEW STORMS WILL REMAIN POSSIBLE THIS AFTERNOON/EVENING ALONG THIS
DIFFUSE OUTFLOW BOUNDARY WHILE HIGHER PROBABILITIES FOR DEEP MOIST
CONVECTION WILL ARRIVE THIS EVENING AND TONIGHT ALONG AND NORTH OF
THE STATIONARY BOUNDARY ACROSS CENTRAL AND NORTHERN KS WHERE HIGHER
POPS WERE MAINTAINED. SHEAR/INSTABILITY PROFILES WOULD SUPPORT A FEW
STRONG OR PERHAPS SEVERE STORMS ALTHOUGH HIGHER PROBABILITIES MAY
REMAIN NORTH OF THE FORECAST AREA.

THIS FRONTAL BOUNDARY IS PROGGED TO MOVE SOUTH AND EAST ACROSS THE
AREA ON TUESDAY BRINGING INCREASING CHANCES FOR DEEP MOIST
CONVECTION TO MUCH OF THE REGION. 0-6KM BULK SHEAR OF 40+ KNOTS
COMBINED WITH MLCAPE OF 2000+ J/KG WILL SUPPORT A FEW SEVERE STORMS
BUT LOW CINH MAY RESULT IN MORE WIDESPREAD EARLY CONVECTION LIMITING
THE SEVERE POTENTIAL. A VERY MOIST COLUMN IS ALSO PROGGED WITH PWATS
RISING INTO THE 2.25+ RANGE ACROSS SOUTHEAST KANSAS WHERE WARM CLOUD
DEPTHS MAY EXCEED 4500 METERS. WHEN COMBINED WITH SLOW STORM
MOTIONS AND SHORT MBE VELOCITY VECTORS...HEAVY RAIN AND FLOODING
MAY ALSO BE A CONCERN ACROSS MAINLY SOUTHEAST KANSAS. STORMS ARE
EXPECTED TO MOVE SOUTH AND EAST AWAY FROM THE AREA AFTER 06Z ON
TUE AS THE FRONTAL BOUNDARY MOVES SOUTH AND EAST AWAY FROM THE
AREA.

WED...A DRY POST-FRONTAL REGIME WITH BELOW NORMAL TEMPERATURES IS
ANTICIPATED ON WED WITH HIGHS IN THE LOW 80S.

THU-FRI...A PROGRESSIVE SHORTWAVE TROUGH IS PROGGED TO MOVE INTO THE
AREA LATE THU BRINGING INCREASING CHANCES FOR DEEP MOIST CONVECTION
THU-FRI. IN ADDITION...A REINFORCING SHOT OF COOLER AIR IS ALSO
EXPECTED WITH HIGHS ON FRI-SAT STRUGGLING TO CLIMB OUT OF THE 70S
ACROSS MUCH OF THE REGION.

.LONG TERM...(SATURDAY THROUGH MONDAY) ISSUED AT 259 PM CDT MON
SEP 7 2015

DRY WEATHER CONDITIONS ARE EXPECTED TO RETURN OVER THE
WEEKEND CONTINUING INTO EARLY NEXT WEEK AS A MID/UPPER RIDGE OVER
THE ROCKIES SPRAWLS EASTWARD ACROSS THE HIGH PLAINS. RISING HEIGHTS
AND A RETURN TO SOUTHERLY FLOW WILL DRIVE TEMPERATURES INTO THE MID
AND UPPER 80S BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1228 PM CDT MON SEP 7 2015

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS THROUGH THIS TAF
PERIOD.

THE COLD FRONT THAT CREPT INTO CENTRAL KS LAST NIGHT IS STARTING
TO LIFT NORTH AND WILL BE JUST NORTH OF THE FORECAST AREA SHORTLY.
THE ISO-SCT SHOWERS AND STORMS OVER THE EAST/NORTHEAST PORTION OF
THE FORECAST AREA ARE THE RESULT OF ISENTROPIC LIFT IN THE
310-315K LAYER AND LOOKS TO PERSIST INTO THE LATE AFTERNOON. THIS
ACTIVITY HAS PUSHED AN OUTFLOW BOUNDARY SOUTHWEST AND NOW
STRETCHES FROM SW OF KSLN TO SOUTH OF KCNU. THIS FEATURE WILL HAVE
TO BE WATCHED FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON. CURRENTLY
HAVE HIGHER CONFIDENCE IS STORMS DEVELOPING JUST NORTH OF THE
FORECAST AREA ALONG THE SYNOPTIC COLD FRONT WITH ADDITIONAL
DEVELOPMENT LATE THIS AFTERNOON/EARLY EVENING ALSO POSSIBLE IN
BASICALLY THE SAME AREAS AS LAST EVENING...IN THE WELL MIXED
AIRMASS OVER SW KS/PARTS OF SOUTH CENTRAL.

BETTER STORM CHANCES ARE EXPECTED TO SAG SOUTH WITH THE FRONT LATE
TONIGHT WITH KRSL AND KSLN HAVING A GOOD CHANCE TO SEE STORMS NEAR
OR AFTER 12Z TUE.

LAWSON
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  90  67  85 /  20  60  50  10
HUTCHINSON      74  88  64  84 /  30  60  40  10
NEWTON          73  87  65  83 /  30  60  50  10
ELDORADO        74  90  66  84 /  20  60  70  10
WINFIELD-KWLD   75  92  68  85 /  10  50  70  10
RUSSELL         69  85  61  84 /  30  40  20  10
GREAT BEND      71  86  62  84 /  30  40  20  10
SALINA          73  86  63  84 /  50  60  30  10
MCPHERSON       73  87  64  84 /  30  60  40  10
COFFEYVILLE     75  91  68  84 /  10  50  80  30
CHANUTE         74  90  68  84 /  20  60  80  20
IOLA            74  88  67  83 /  20  60  80  20
PARSONS-KPPF    75  90  68  84 /  10  50  80  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 10:38 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1138 AM CDT MON SEP 7 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1138 AM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES ARE ONCE AGAIN EXPECTED TO RANGE FROM 100 TO 105
DEGREES ACROSS MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING.

SCATTERED THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON...WITH
LOCATIONS ALONG AND NORTHWEST OF A HUTCHINSON TO SALINA LINE HAVING
THE BEST CHANCE TO EXPERIENCE STORMS THROUGH THE EVENING HOURS.
THESE STORMS COULD BE STRONG WITH SOME HAIL AND GUSTY WINDS
POSSIBLE. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE TUESDAY MORNING AND CONTINUE
THROUGH EARLY WEDNESDAY MORNING AS A COLD FRONT SWEEPS THROUGH THE
AREA. WHILE ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...STRONG
STORMS PRODUCING SMALL HAIL AND 50 TO 55 MPH WINDS WILL BE POSSIBLE.
IN ADDITION...HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED
FLOODING.

ANOTHER CHANCE FOR STORMS WILL ARRIVE THURSDAY AFTERNOON AND
CONTINUE THROUGH FRIDAY. SEVERE STORMS ARE NOT EXPECTED WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

KRC

In the hours before

Special weather statement, Sep 7, 2:09 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT MON SEP 7 2015

KSZ032-072045-
RUSSELL KS-
309 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 307 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  7 MILES SOUTHWEST OF DORRANCE...OR 10 MILES SOUTHEAST OF RUSSELL...
  MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DORRANCE...BUNKER HILL...WILSON LAKE AND WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3897 9849 3870 9849 3870 9874 3882 9884
TIME...MOT...LOC 2007Z 235DEG 17KT 3879 9870

LAWSON
Special weather statement, Sep 7, 2:52 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT MON SEP 7 2015

KSZ033-048-072115-
ELLSWORTH KS-LINCOLN KS-
352 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WILSON...MOVING
  EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3905 9820 3881 9810 3877 9848 3887 9849
      3896 9848
TIME...MOT...LOC 2049Z 258DEG 28KT 3887 9835

LAWSON

The radar

The Wichita radar (KICT), 159 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ellsworth

When
September 7, 2:52 PM CST
Where
Ellsworth County, 2.6 mi NE of Wilson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.849, -98.439

The hail was reported along Interstate 70.

Thunderstorm Wind, Saline

When
September 7, 4:18 PM CST
Where
Saline County, 0.93 mi S of (Sln)salina Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.786, -97.651

Thunderstorm Wind, Marion

When
September 7, 5:19 PM CST
Where
Marion County, 7.73 mi NW of Durham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.560, -97.320

The public reported the gust.

Thunderstorm Wind, Marion

When
September 7, 5:28 PM CST
Where
Marion County, 5.13 mi WNW of Tampa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.590, -97.230

The public estimated the gust.

Thunderstorm Wind, Reno

When
September 7, 5:34 PM CST
Where
Reno County, 0.54 mi ESE of (Hut)hutchinson Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.068, -97.861

Thunderstorm Wind, Marion

When
September 7, 5:38 PM CST
Where
Marion County, 4.32 mi W of Tampa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.550, -97.230

Small tree branches were also reported down.

Thunderstorm Wind, Marion

When
September 7, 5:59 PM CST
Where
Marion County, 2.91 mi ENE of Marion Res
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.391, -97.078

The strong winds damaged a gutter on a house.

Thunderstorm Wind, Marion

When
September 7, 6:12 PM CST
Where
Marion County, 2.67 mi ESE of Marion Res
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Storm Chaser
Coordinates
38.370, -97.082

A storm chaser estimated 55 to 65 mph winds. A stop sign was snapped off at the base.

Thunderstorm Wind, Marion

When
September 7, 6:14 PM CST
Where
Marion County, Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.350, -97.020

Tree limbs were reported down in town. Some minor awning damage occurred to a house. Reported via Kake TV on Twitter.

Thunderstorm Wind, Marion

When
September 7, 6:19 PM CST
Where
Marion County, 3.04 mi ENE of Marion Res
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.400, -97.080

A swing set was ripped from its concrete foundation. Three inch tree limbs were also reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602417, 602418, 602419, 602420, 602421, 602422, 602423, 602424, 602425, 602426.